You are here:

Hair Loss/26/f sudden hairloss / birth control ?

Advertisement


Question
Good evening,

I am a 26 year old female with no family history of hairloss, going back over a hundred years.
This past year, I stopped two different birth control pills and approximately 3 months later started losing dramatic amounts of hair. The most recent pill, I stopped in may. I started to notice shedding in early August. The shedding stopped around October or early November. I now hardly notice hair anywhere, even after brushing.

Will my hair grow back in time ? I see some small sprouts, about a half inch, growing aroun my hairline. But not all of what I've lost yet. My OBGYN stated in a year I should be back to normal density. Is this accurate? My dermatologist was not very helpful.

Thank you for your help! This has been a very stressful experience.

Answer
Telogen effluvium is a scalp disorder characterized by the thinning or shedding of hair resulting from the early entry of hair in the telogen phase (the resting phase of the hair follicle).Emotional or physiological stress may result in an alteration of the normal hair cycle and cause the disorder, with potential etiologies including eating disorders, fever, childbirth, chronic illness, major surgery, anemia, severe emotional disorders, crash diets, hypothyroidism, and drugs. Going on or off of birth control can cause a telogen effluvium.  We treat this condition with B12 injections once a month. We inject 1cc every month.

Hair Loss

All Answers


Answers by Expert:


Ask Experts

Volunteer


Michael S. Fisher, <B>Ph.D., M.D.</B>

Expertise

published over 50 articles on the subject.

©2016 About.com. All rights reserved.